Florida, 2020

Damaging Winds in Florida, June 23 to 27, 2020

June 23 to 27, 2020 · NWS TAE · 24 events in 8 counties and zones

As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

As is typical during summer, scattered afternoon thunderstorms produced a few instances of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 23, 7:20 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 23, 7:20 AM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
920 AM EDT Tue Jun 23 2020

.UPDATE...

Significant model disagreement this morning in handling shortwave
energy bifurcating the area with one disturbance over the north-
central Gulf of Mexico and another well to the northwest of the
area. Thus far the models are verifying much drier this morning,
so will be scaling the probability of precipitation (pop) back
during this time frame. Activity is beginning to increase near
the gulf coast to our west, so this appears to a model timing
issue, resulting in a delay of the precip onset. Otherwise, the
afternoon pop's were unchanged with values above climatology
outside of the southeast FL Big Bend ~50-70 pct.

There is the potential for isolated severe thunderstorms across
much of the area today. The 12Z TAE sounding already indicated 34
knots of Bulk Shear (0-6 km), which is well above climatology. In
addition, a layer of steeper lapse rates of 6.8 C/km was located
near 700 hPa. Mid-level winds will remain around 30 knots today,
along with pockets of Mixed Layer CAPE near 2.5k J/kg. Expect the
storm mode to be multicell clusters with isolated damaging wind
gusts the primary threat. A more organized line may propagate
southeastward into the area in the 21Z-03Z period in association
with the shortwave, so this will also bear watching.

&&

.PREV DISCUSSION [650 AM EDT]...

.NEAR TERM [Through Tonight]...

An upper trough will cover the CONUS from the Plains to the east
coast with the axis just to the west of our forecast area. At the
surface, the Bermuda ridge axis will extend westward across the
central gulf. Thus, we will see a continuation of deep layer
moisture advecting into the region on southwest flow surface and
aloft. This along with daytime heating will result in widespread
coverage of showers and thunderstorms. As we saw with yesterday's
convection, a few strong to briefly severe storms cannot be ruled
out. While we expect showers and thunderstorms to diminish in
coverage in the early evening, some may linger longer so we will
keep a chance of PoPs in the forecast in the late evening and
overnight. Highs will generally be around 90 with lows tonight in
the lower 70s.

.SHORT TERM [Wednesday Through Thursday]...

A northern stream shortwave will rotate through the Southeast
around the base of the eastern CONUS trough through Wednesday
night. At the same time, a southern stream wave will pass through
the central Gulf of Mexico. The positioning of these two features
will place a large portion of the Deep South under either the
favorable exit region of the southern stream jet, or the favorable
entrance region of the northern stream. Widespread convection
will develop along the Gulf coast, owing to the forcing aloft and
surface forcing along the coastal front. While this pattern makes
it difficult to discern exactly where convection will initiate and
specific timing into the Tri-State region, there is fairly high
confidence in widespread storm coverage sometime between mid-
morning Wed. through Wed. night. While widespread severe weather
is not anticipated, these types of storm complexes tend to yield
an increased threat for pockets of damaging winds. Thus, the SPC
has placed much of the region under a Marginal Risk for severe
thunderstorms.

The northern stream trough is forecast to lift north on Thursday,
while the southern stream amplifies and focuses towards the
western Gulf. Across the local area, deep layer ridging will begin
to settle in with storms being more scattered along the afternoon
seabreeze. It's also possible that WSW steering flow could advect
some storms into the region from the central Gulf coast, but
that's fairly difficult to predict at this time. In general, less
coverage of storms is expected on Thursday.

.LONG TERM [Thursday Night Through Tuesday]...

Deep layer ridging and afternoon seabreeze convection should be
expected Friday through the weekend. Expect high temperatures to
climb well into the 90s, with heat indices in the 100-105 range.
Early next week, a shortwave is forecast to drop into the
southeast and will increase rain chances once again.

.AVIATION...
[Through 12Z Wednesday]

VFR will prevail with possible brief periods MVFR conditions in
scattered to numerous showers and thunderstorms spreading from
southwest to northeast across the region today. Convection may
start along the Florida coast my mid to late morning.

.MARINE...

Cautionary southwesterly winds are expected in the near-shore zone
this afternoon/evening. Otherwise, a typical summertime pattern is
expected with afternoon increases in winds and chop in the
seabreeze each afternoon. Showers and storms are forecast to be
greatest in coverage today and tomorrow.

.FIRE WEATHER...

Aside from high afternoon dispersions today, there are no fire
weather concerns for at least the next several days. Widespread
wetting rains are expected today and Wednesday.

.HYDROLOGY...

Widespread rain amounts of 1-2" inches are expected over the next
two days. The bulk of the rain is forecast across southeast
Alabama and southwest Georgia, away from where the heaviest rains
fell across north Florida earlier this month. While widespread
flooding is certainly not expected, there are indications that
isolated pockets of 3-5" cannot be ruled out. Should these amounts
fall over our flashier basins or in an urban center, minor river
or urban flooding would be possible. Drier conditions are then
expected as we finish the week and move through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   90  72  92  72  94 /  60  30  70  10  30
Panama City   87  76  89  76  90 /  50  30  60  20  20
Dothan        90  71  89  70  88 /  70  40  90  30  40
Albany        90  72  91  71  90 /  70  40  80  30  40
Valdosta      90  72  91  71  92 /  60  30  70  20  40
Cross City    90  74  91  73  94 /  30  20  40   0  20
Apalachicola  86  76  88  76  89 /  40  20  40  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

UPDATE...LF
NEAR TERM...Barry
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Barry
MARINE...Harrigan
FIRE WEATHER...Barry
HYDROLOGY...Harrigan

In the hours before

Special weather statement, Jun 23, 9:03 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1103 AM EDT Tue Jun 23 2020

ALZ068-069-FLZ009>013-GAZ155-156-231545-
Geneva AL-Houston AL-Holmes FL-Inland Bay FL-Calhoun FL-Jackson FL-
Washington FL-Decatur GA-Seminole GA-
1103 AM EDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GENEVA AND SOUTH
CENTRAL HOUSTON COUNTIES IN SOUTHEASTERN ALABAMA...JACKSON...
NORTHEASTERN BAY...NORTHWESTERN CALHOUN...CENTRAL HOLMES AND
NORTHEASTERN WASHINGTON COUNTIES IN THE PANHANDLE OF FLORIDA...
SOUTHWESTERN DECATUR AND SOUTH CENTRAL SEMINOLE COUNTIES IN
SOUTHWESTERN GEORGIA UNTIL 1145 AM EDT/1045 AM CDT/...

At 1102 AM EDT/1002 AM CDT/, Doppler radar was tracking strong
thunderstorms developing along a line extending from 7 miles west of
Bonifay to 12 miles southeast of Chipley. Movement was east at 35
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cottonwood, Chipley, Graceville, Bonifay, Marianna, Taylor, Slocomb,
Bradford, Malone, Sneads, Malvern, Cottondale, Grand Ridge,
Greenwood, Alford, Caryville, Wausau, Esto, Madrid and Westville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3080 8593 3116 8549 3076 8482 3075 8485
      3074 8486 3073 8486 3049 8541
TIME...MOT...LOC 1502Z 251DEG 31KT 3082 8581 3062 8543
Special weather statement, Jun 23, 9:26 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1126 AM EDT Tue Jun 23 2020

FLZ011-013-016-017-026-027-GAZ155-156-231545-
Liberty FL-Gadsden FL-Calhoun FL-Jackson FL-Inland Wakulla FL-
Leon FL-Decatur GA-Seminole GA-
1126 AM EDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JACKSON AND
NORTHEASTERN CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA...
NORTHWESTERN WAKULLA...WESTERN GADSDEN...NORTHERN LIBERTY AND
SOUTHWESTERN LEON COUNTIES IN BIG BEND OF FLORIDA...SOUTHWESTERN
DECATUR AND SOUTH CENTRAL SEMINOLE COUNTIES IN SOUTHWESTERN GEORGIA
UNTIL 1145 AM EDT/1045 AM CDT/...

At 1126 AM EDT/1026 AM CDT/, Doppler radar was tracking strong
thunderstorms developing along a line extending from 12 miles
northwest of Blountstown to 19 miles south of Greensboro. Movement
was northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Blountstown, Greensboro, Chattahoochee, Sneads, Bristol, Altha, Rock
Bluff, Ocheesee, Juniper, Selman, Hosford, Rosedale, Union City,
Chipola, Henderson Mill, Clio, Kennys Mill, Lowry, Alliance and
Blountstown Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3060 8526 3076 8488 3077 8487 3077 8486
      3078 8484 3076 8482 3074 8486 3073 8485
      3071 8485 3071 8477 3035 8444 3018 8484
TIME...MOT...LOC 1526Z 230DEG 29KT 3059 8516 3031 8486
Special weather statement, Jun 23, 9:44 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1144 AM EDT Tue Jun 23 2020

ALZ069-FLZ009-011-013-016-017-026-027-GAZ155-156-231630-
Houston AL-Liberty FL-Holmes FL-Gadsden FL-Calhoun FL-Jackson FL-
Inland Wakulla FL-Leon FL-Decatur GA-Seminole GA-
1144 AM EDT Tue Jun 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOUSTON COUNTY IN
SOUTHEASTERN ALABAMA...JACKSON AND NORTHEASTERN CALHOUN COUNTIES IN
THE PANHANDLE OF FLORIDA...GADSDEN COUNTY IN BIG BEND OF FLORIDA...
NORTHEASTERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...NORTHEASTERN
LIBERTY AND SOUTHEASTERN LEON COUNTIES IN BIG BEND OF FLORIDA...
SOUTHERN DECATUR AND SEMINOLE COUNTIES IN SOUTHWESTERN GEORGIA UNTIL
1230 PM EDT/1130 AM CDT/...

At 1143 AM EDT/1043 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles southwest of
Graceville to 8 miles southeast of Marianna to 15 miles south of
Greensboro. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cottonwood, Quincy, Tallahassee, Havana, Marianna, Graceville,
Midway, Ashford, Florida State University, Tallahassee Comm College,
Doak Campbell Stadium, Chattahoochee, Greensboro, Florida A And M,
Malone, Sneads, Gretna, Cottondale, Grand Ridge and Greenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3100 8555 3099 8549 3103 8549 3118 8524
      3086 8456 3037 8412 3026 8479 3068 8519
      3077 8543 3079 8543 3079 8548 3083 8549
      3083 8560 3088 8574
TIME...MOT...LOC 1543Z 252DEG 28KT 3088 8558 3071 8511 3034 8476

The radar

The Tallahassee radar (KTLH), 66 km away, was scanning. The volume nearest the first event began at 16:09 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
June 23, 10:11 AM CST
Where
Jackson County, Sneads
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
30.710, -84.920

Several power lines were blown down near Sneads.

Thunderstorm Wind, Gadsden

When
June 23, 11:30 AM EST
Where
Gadsden County, 1.82 mi SE of Shady Rest
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.560, -84.460

A tree was blown down onto a power line at 28 Lanier Road.

Thunderstorm Wind, Gadsden

When
June 23, 11:39 AM EST
Where
Gadsden County, 0.91 mi SW of Hinson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.630, -84.420

Power lines were blown down.

Thunderstorm Wind, Leon

When
June 23, 11:44 AM EST
Where
Leon County, 0.69 mi S of Indian Head Acres
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.410, -84.250

A large dead pine tree was blown down and blocked two southbound lanes on South Blairstone Road at Kay Ave.

Thunderstorm Wind, Leon

When
June 23, 11:47 AM EST
Where
Leon County, 1.5 mi SSE of Bradfordville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.550, -84.210

A tree was blown down on the roadway near the 5200 block of Velda Dairy Road. A branch also hit a transformer.

Thunderstorm Wind, Leon

When
June 23, 11:48 AM EST
Where
Leon County, 2.16 mi SSE of Bradfordville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.540, -84.210

Power lines were blown down near the 6600 block of Man O War Trail.

Thunderstorm Wind, Leon

When
June 23, 12:00 PM EST
Where
Leon County, 1.5 mi NNE of Baum
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.510, -84.080

A pine tree was blown down.

Thunderstorm Wind, Leon

When
June 23, 12:02 PM EST
Where
Leon County, 2.16 mi SSE of Killearn Estates
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.480, -84.210

Wires were downed by a falling tree Miccosukee Road and Dempsey Mayo Road.

Thunderstorm Wind, Leon

When
June 23, 12:07 PM EST
Where
Leon County, 0.6 mi W of Chaires Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.420, -84.120

Wires were blown down across Apalachee Pkwy at Chaires Cross Road.

Thunderstorm Wind, Leon

When
June 23, 12:16 PM EST
Where
Leon County, 1.5 mi NNE of Baum
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.510, -84.080

A tree was blown down across Wadesboro Road at Baum Road.

Thunderstorm Wind, Leon

When
June 23, 12:36 PM EST
Where
Leon County, 0.6 mi E of Indian Head Acres
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.420, -84.240

A tree was blown down on Paul Russell Road a quarter mile from Orange Ave.

Thunderstorm Wind, Madison

When
June 23, 12:47 PM EST
Where
Madison County, Ebb
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.350, -83.650

A tree was blown down on Highway 221 south near Moseley Hall Road.

Thunderstorm Wind, Madison

When
June 23, 12:55 PM EST
Where
Madison County, 2.48 mi WSW of Hopewell
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.370, -83.480

Power lines were blown down at the intersection of Highways 14 and 360 just south of the state prison, causing a brush fire.

Thunderstorm Wind, Walton

When
June 23, 12:07 PM CST
Where
Walton County, 1.5 mi SSE of Glendale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
30.840, -86.100

A power line was blown down at the 1200 block of County Highway 185.

Thunderstorm Wind, Washington

When
June 23, 12:57 PM CST
Where
Washington County, 1.82 mi NW of Crow
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.770, -85.570

A tree was blown down at Highway 277 and Brickyard Road.

Thunderstorm Wind, Leon

When
June 23, 3:39 PM EST
Where
Leon County, 0.91 mi NE of Tallahassee Community College
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.450, -84.330

A tree was blown down and blocking the road at Domingo Dr and Solana Ave.

Thunderstorm Wind, Leon

When
June 23, 3:45 PM EST
Where
Leon County, 0.6 mi E of Florida A&m University (Famu)
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.420, -84.270

A tree was blown down and blocking the road at Country Club Drive and East Magnolia Drive.

Thunderstorm Wind, Wakulla

When
June 27, 4:20 PM EST
Where
Wakulla County, 2.26 mi NE of Buckhorn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.080, -84.420

Fallen trees or limbs resulted in a power outage near the intersection of Highway 319 and Lawhon Mill Road.

Thunderstorm Wind, Wakulla

When
June 27, 4:30 PM EST
Where
Wakulla County, 1.51 mi NNW of Ivan
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.240, -84.370

A tree was blown down.

Thunderstorm Wind, Wakulla

When
June 27, 4:35 PM EST
Where
Wakulla County, 0.69 mi S of Bethel
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.240, -84.320

A tree was blown down and blocked a road.

Thunderstorm Wind, Wakulla

When
June 27, 4:35 PM EST
Where
Wakulla County, 1.92 mi WNW of Bethel
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.260, -84.350

A tree was blown down on a road.

Thunderstorm Wind, Wakulla

When
June 27, 4:45 PM EST
Where
Wakulla County, 1.38 mi WNW of Bethel
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.260, -84.340

Many trees were blown down across the county.

Thunderstorm Wind, Jefferson

When
June 27, 5:35 PM EST
Where
Jefferson County, 1.38 mi N of Monticello
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
30.560, -83.870

There were reported of downed trees all over the county, and a power pole was down and blocking the road at West Lake Road and Lake Road.

Thunderstorm Wind, Jefferson

When
June 27, 6:18 PM EST
Where
Jefferson County, 3.65 mi NNE of Alma
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.660, -83.880

A tree was blown down and blocking the northbound lane of Highway 19 about one quarter mile south of the Georgia border.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902147, 902148, 902149, 902150, 902151, 902152, 902153, 902154, 902157, 902158, 902159, 902160, 902161, 902155, 902162, 902163, 902164, 902165, 902166, 902167, 902168, 902169, 902170, 902171.